Hello, I have been on 10mg of Lexapro since September 2010 and I must admit that is has helped with anxiety and depression. At first i had energy and didn;t have sleep issues but for the past couple of months i've been very sluggish and groggy. The doc decided to switch me to Cymbalta. I will start at 30mg and work my way up to 60 mg. I'm a little concerned about making the switch because it makes me wonder if the whole gettting on a medication process will take place all over again. In other words, what should I expect from this switch? Should I expect an increase in anxiety and depression? During the time I need to wait for the Cymbalta ti kick in (6 - 8 weeks) should I expect what I went through with the Lexapro? Meaning lots of ups and downs?
I don't know what you will experience exactly but just from my experience on Cymbalta which I am currently on 30 mg didn't do crap for me and I didn't feel that i was that depressed but more anxious than anything. THen I did figure out I was more depressed than I thought but still depressed so they upped the dosage to 60 mg. 60mg is the standard dosage for Cymbalta. I had asked to be put on 30mg onlyh because I didn't want any side effects (especially sexual side effects)...but my depression was too much. I seem to be a bit happier on 60 mg. but the anxiety is still there. I've been experiencing anxiety for many many years though so I have found ways to help me cope like deep breathing, meditating, and other relaxation techniques which sometimes work...I also deal with the dreadful feeling of anxiety a lot and use the Xanax I have as if it were gold....I only use it when i feel I'm about to lose my mind or feel my heart is beating too out of control and i"m going to throw up or go crazy...Anyuways I hope the transition is good for you....just curious but are you taking these meds for pain as well as depression/anxiety. If so I feel cymbalta has not touched my chronic pain. I thought Lexapro was one that doctors used for pain with depression /anxiety but could be mixing them up. If you do have chronic pain as well ask about Pristique. mY pain management dr. says it is more effective in treating pain with depression/anxiety than cymbalta but I cannot take it because it makes me throw up (it is similiar to Effexor and i throw up with Effexor too...despite being on it for months trying to "get used to it"). Good luck!!!
I would personally urge caution. Do your homework. Cymbalta, as with all snris, isn't usually used if anxiety is the main problem, as it's a stimulating anti-depressant. It also is associated with liver problems, which came out when it recently applied for approval for chronic pain, which it is not currently approved for. It might just be the thing for you, but make sure whoever's prescribing it knows what he or she is doing. By the way, for anxiety, the dosage for Lexapro is 20mg -- it's 10mg for depression. Check the Lexapro website. Good luck whatever you do.
By the way, I don't mean to say don't take a drug because it's associated with liver problems, it just means make sure your psychiatrist checks your liver enzymes regularly the way they used to do with tricyclics. As of now, most of them don't with snris, but they should start.
Hello and thanks for the kind words. My concern is if at this point will I be starting the trial process? An additional 6 weeks to see if it works? In the mean time with the Lexapro out of my system could my anxiety increase? Thanks again.
Ideally, your psychiatrist should slowly taper you off the Lexapro before giving you Cymbalta. There can be withdrawal when quitting anti-depressants, so it should be done slowly and carefully. And one drug even in the same class won't necessarily have any effect on this withdrawal. Cymbalta is in a different class of drugs. So a careful psychiatrist would see how you react to tapering down the Lexapro, then do the switch slowly to see how you react to the Cymbalta. In other words, when done carefully, going off a drug and going on a drug are not quick processes, so yes, you might see an increase in anxiety, but if the Lexapro isn't working anymore, you might not, but you might see an increase in anxiety when you start Cymbalta, particularly since it targets norepinephrine as well as serotonin and is therefore theoretically more stimulating. So yeah, it could take a while to see what happens. If you don't taper off the Lexapro and switch directly to the Cymbalta, it might go fine, but you might also end up with side effects and not know if they're withdrawal from Lexapro or a problem from starting Cymbalta. It's all up to you what to do, but this is what I've learned, the hard way. Good luck.
For the last 10 years or so I have been on different antidepressants and/or anxiety meds; Celexa, Welbutrin, Lexapro, Paxil and more. In addition, I also suffer from high blood pressure. I had a breakdown last year and have been diagnosed as Bipolar 2, Anxiety and Depression. I am currently taking Losartin for BO, Lithium and my psych prescribed Paxil which had me gain 20+ lbs anc contributed to a spike in BP and cholesterol. About 3 months ago she switched me to Cymbalta 30 mg. Confusion was terrible, worse than before, forgetting and I felt as though I was combative,p anic attacks were still 2 - 3 times per week, but I was able to handle them. DBT skills came in handy, however, I was dizzy, and sick to my stomach. Dosage was lowered to 20 mg and panic attacks are the same, however I physically feel them more and nothing helps, I feel I am more depressed than I was, wanting to spend more time in bed, but don't know if this is a side affect. I am still confused, not as much but I can't remember what I do from minute to the next. All I really want is to feel a little better. Anyone have any suggestions.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.